Alert archive / California / Wind Advisories in 2017
Wind Advisory 16, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Mar 20, 2017, 2:11 PM PDT for Siskiyou County, California. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2017, 2:11 PM PDT (21:11 UTC)
- Expired
- Mar 20, 2017, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365 WWUS76 KMFR 202111 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 211 PM PDT Mon Mar 20 2017 CAZ081-210300- /O.NEW.KMFR.WI.Y.0016.170320T2111Z-170321T0300Z/ Central Siskiyou County- Including the cities of Yreka and Weed 211 PM PDT Mon Mar 20 2017 ...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING... The National Weather Service in Medford has issued a Wind Advisory...which is in effect until 8 PM PDT this evening. * Winds...Southwest 30 To 35 MPH with gusts to 50 MPH. * Timing...Monday afternoon and evening. * Locations include...The Shasta valley including the cities of Weed and Montague. * Impacts...Gusty winds will make handling of vehicles more difficult, especially high profile vehicles. Loose items could be blown about. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
996 WWUS76 KMFR 210251 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 751 PM PDT Mon Mar 20 2017 CAZ081-210400- /O.EXP.KMFR.WI.Y.0016.000000T0000Z-170321T0300Z/ Central Siskiyou County- Including the cities of Yreka and Weed 751 PM PDT Mon Mar 20 2017 ...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING... Winds are still gusty in the area...but winds have diminished below advisory criteria. $$ Stockton
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Mar 20, 10:56 AM PDT, 3 hours 15 minutes earlier.
Area forecast discussion, Mar 20, 10:56 AM PDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Medford OR 1056 AM PDT Mon Mar 20 2017 .Updated Aviation Discussion. .AVIATION...20/18Z TAF CYCLE...VFR conditions are expected into early this evening. MVFR with local IFR conditions will be the predominate condition during any showers, especially along the coast this evening and tonight. The lower conditions will also impact Roseburg, but Medford should remain VFR due to downsloping. Also there's a chance stronger winds aloft could mix down to the surface at Medford this afternoon into this evening and this is reflected in the TAF. On the East Side, showers will be less common with VFR conditions likely much of the day. Gusty south to southeast winds are also expected to develop on the East Side this afternoon and evening. -Petrucelli .DISCUSSION... Latest radar imagery shows rain across the western part of the CWA. This rain will continue for the day as a warm front lifts north and the low over the waters moves eastward. This rain fall doesn't appear incredibly heavy right now. Latest MRMS and Radar precipitation estimates are showing rain rates around 0.05 inches an hour along coastal locations. However, as we move through the day, we're expecting those precipitation rates to pick up with some convective rain showers moving on shore. This looks reasonable given some of the colder cloud tops on IR satellite over the waters. The last topic is winds for this afternoon into the evening hours in the Shasta valley. The Medford to Redding pressure gradient is showing about 6 mb. Also, the HRRR along with our statistical fire weather guidance is picking up on very strong winds in that area forecasting gusts up to 45mph around 21z. We stayed away from a wind advisory at this point because the HRRR may be the outlier from some of the other high resolution guidance. We will keep an eye on this for the rest of the day. && .PREV DISCUSSION... /Issued 513 AM PDT Mon Mar 20 2017/ DISCUSSION...Low pressure is developing off Cape Mendocino this morning near 40 N and 129 W. The low will move almost due north, then north-northwest as the parent low out near 40 N and 140 W edges eastward this afternoon. A sizable area of moderate to heavy rainfall will develop and move northward on the east side of this low pressure system today affecting all of the coastal waters and areas from western Siskiyou County northwestward across western Josephine, Curry, Coos and coastal Douglas Counties. The associated warm front draped over the northern part of the CWA this morning will edge northward and bisect Oregon from west to east this afternoon. Areas east of the main rain area will probably only have isolated to scattered showers today along with some sunny breaks. This includes Medford, the Shasta Valley, the Cascades, Modoc County and the East side. Overall, expect high temperatures in the upper 50s to lower 60s, though mid 60s are possible here in the Rogue Valley if the sun stays out long enough. These areas will also be breezy from late this morning through late this afternoon and winds may even approach advisory levels (gusts to 45 mph) near Weed in the Shasta Valley and near Summer Lake over the East Side. The best mid-level winds associated with the low, however, will be out over the water today. The parent low will kick eastward tonight and this will send a cold front onshore Tuesday morning. Rain will spread inland overnight with just about everyone getting in on a period of rain by Tuesday morning. The focus for heavier rainfall though will be along the SW Oregon Coast and in northern California where enhancement is likely due to orographic lifting. The front will push east of the Cascades Tuesday afternoon and colder air aloft will arrive west of the Cascades. Models are still showing pretty good instability behind the front, so expect plenty of showers and also a slight chance of thunderstorms. Rivers are all still forecast to remain within their banks, but area streams, creeks and rivers will see additional rises over the next several days due to rain and snow melt. In particular, the Sprague River at Beatty will continue to be monitored closely with additional snow melt adding to inflows. It is currently at 8.1 feet, which is above action stage, but is expected to remain below flood stage (8.5 feet). Should it continue to rise, flood watches or warnings may be necessary. In addition, higher than usual flows can also be expected on area rivers in Siskiyou County due to rain, snow melt and occasional releases from dams to regulate reservoir storage. For now, a hydrologic outlook is out for these areas at ESFMFR. Expect showers to persist Tuesday night into Wednesday morning with snow levels lowering down to around 4500 feet. This will bring 3-6 inches of snow to Crater Lake NP with some minor accumulations possible on roadways near Diamond Lake, Chemult and Highway 140 near Lake of the Woods. Best instability Wednesday afternoon and evening will be east of the Cascades, so have maintained a slight chance of thunderstorms there. The upper trough shifts inland and short wave ridging arrives Wednesday night into Thursday, so we expect to have a break then with a period of dry weather. However, that break will be short-lived as another strong front will arrive Thursday night and move onshore Friday with another round of gusty winds and rain. -Spilde Extended forecast for next weekend from Sunday afternoon's AFD...The pattern will remain progressive next weekend, but the models show different solutions with the timing of the next system. Expect daytime temperatures during this period to be near or slightly below normal. Snow levels will also be lower with a better chance for snow in the mountains and portions of the eastside and rain in the valleys. -Petrucelli && .MARINE...Updated 210 AM PDT Monday 20 March 2017...We are in a relative lull in winds this morning, but seas remain elevated due to the presence of northwesterly swell. Winds become southerly and increase later today as low pressure moves north along 130W. Winds will reach small advisory levels over the outer waters first then overspread the remainder of the waters today and remain near small craft advisory levels through Tuesday morning. A strong front will then move through the waters Tuesday afternoon and evening bringing near Gale force winds and very steep seas. Gales are most likely as a coastal jet forms off Cape Blanco Tuesday evening, and a Gale Watch has been issued for this area and a Hazardous Seas Watch for much of the rest of the area. Winds and seas diminish Wednesday into Thursday morning. Then a much stronger front is expected to bring widespread high end gales to low end storm force winds and very hazardous seas Thursday night into Friday. -Wright && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters...Gale Watch from Tuesday morning through Tuesday evening for PZZ350-356-370-376. Small Craft Advisory from 5 PM this afternoon to 11 PM PDT Tuesday for PZZ350-356-370-376. Hazardous Seas Watch from Tuesday morning through Tuesday evening for PZZ356-370-376. CZS/TRW/MAP
Nearby
Wind Advisories in California, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.